Puerto Rico, 2012Hail and Damaging Winds in Puerto Rico, September 30, 2012
September 30, 2012 · NWS SJU · 3 events in 2 counties and zones
Strong daytime heating combined with local orographics effects and sea breeze convergence to produced scattered to numerous showers with strong thunderstorms over the western interior and northwest sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating combined with local orographics effects and sea breeze convergence to produced scattered to numerous showers with strong thunderstorms over the western interior and northwest sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 30, 11:27 AM AST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 30, 11:27 AM AST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1127 AM AST SUN SEP 30 2012
.UPDATE...NO CHANGES WERE MADE TO THE CURRENT FORECAST. WEATHER IS
CONSISTENT WITH THE FORECAST AND THE LATEST GUIDANCE STILL
SUGGESTS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWESTERN
QUADRANT OF PUERTO RICO...WHILE LITTLE TO NO RAINFALL IS EXPECTED
ELSEWHERE. 30/12Z SOUNDING INDICATED A BIT DRIER AIR THAN
YESTERDAY. HAVING SAID THAT...THERE SHOULD STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP. HOWEVER...WIDESPREAD SHOWERS ARE NOT EXPECTED.
&&
.AVIATION...NO CHANGES FROM PREVIOUS DISCUSSION. LATEST GUIDANCE
AND OBSERVED DATA SUGGESTS SHRA/TSRA DEVELOPMENT IN THE AFTERNOON
ACROSS NW PR...WHICH MAY AFFECT TJBQ UNTIL ABOUT 30/21Z WITH TEMPO
MVFR CONDITIONS. AFTER 30/22Z...VFR CONDITIONS ARE EXPECTED ACROSS
THE LOCAL TAF SITES.
&&
.PREV DISCUSSION... /ISSUED 506 AM AST SUN SEP 30 2012/
SYNOPSIS...MID-UPPER LEVEL RIDGE WILL REMAIN THE DOMINANT WEATHER
FEATURE THROUGH MONDAY. MEANWHILE THE UPPER LEVEL TROUGH ACROSS THE
EAST CENTRAL ATLANTIC WILL BECOME MORE AMPLIFIED AND DIP FURTHER
SOUTHWEST ACROSS THE LESSER ANTILLES BY TUESDAY...THEN RETROGRESS
WESTWARD INTO THE SOUTHEASTERN CARIBBEAN BY THE END OF THE UPCOMING
WEEK. SURFACE HIGH PRESSURE RIDGE NORTH OF THE AREA ACROSS THE CENTRAL
ATLANTIC...WILL CONTINUE TO BUILD AND EXTEND SOUTHWEST ACROSS THE
LOCAL REGION THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. FURTHER EAST
OF THE LESSER ANTILLES...A TROPICAL WAVE WITH AXIS NEAR 37 WEST IS
FORECAST TO CONTINUE WESTWARDS OVER THE NEXT SEVERAL DAYS...AND SHOULD
ENTER THE EASTERN CARIBBEAN DURING THE LATTER PART OF THE UPCOMING
WEEK.
DISCUSSION...FAIRLY STRONG UPPER RIDGE ACROSS THE REGION WILL
SUPPRESS ANY SIGNIFICANT OR WIDESPREAD CONVECTION TODAY. HOWEVER
STILL EXPECT LOCAL AND DIURNAL EFFECTS TO HELP TRIGGER SOME SHORT
LIVED AFTERNOON SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS MAINLY
ACROSS THE NORTHWEST SECTIONS OF PUERTO RICO UNDER THE CURRENT
SOUTHEASTERLY WIND FLOW. MOSTLY FAIR WEATHER SKIES AND HOT CONDITIONS
WILL DOMINATE ELSEWHERE INCLUDING OVER THE VIRGIN ISLANDS. AS THE
ATLANTIC HIGH REESTABLISHES ITSELF NORTH OF THE AREA...LOCAL WINDS
WILL GRADUALLY BECOME MORE EASTERLY DURING THE NEXT 24 TO 36 HOURS
OF SO WITH A SLIGHT TIGHTENING OF THE SURFACE PRESSURE GRADIENT.
LATEST GFS MODEL GUIDANCE INITIATED WELL AND CONTINUED TO SUGGEST
SUBSIDENCE INVERSION TO HOLD FOR THE NEXT FEW DAYS...WITH A GRADUAL
DECREASE IN PWAT VALUES ACROSS THE AREA BEGINNING ON MONDAY AND
CONTINUING THROUGH WEDNESDAY. THIS WILL BE FOLLOWED BY INCREASING
TROPICAL MOISTURE ONCE AGAIN DURING THE LATTER PART OF THE WEEK AS
THE PREVIOUSLY MENTIONED TROPICAL WAVE ENTERS THE SOUTHEASTERN CARIBBEAN.
UNTIL THEN EXPECT MOSTLY ISOLATED TO SCATTERED LOCAL AND DIURNALLY
INDUCED CONVECTION EACH DAY WITH ONLY A FEW EARLY MORNING PASSING
PASSING SHOWERS IN SOME COASTAL AREAS FROM TIME TO TIME. NO SIGNIFICANT
OR WIDESPREAD RAINFALL IN SIGHT FOR NOW.
AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL ACROSS ALL OF THE
LOCAL FLYING AREA FOR THE NEXT 24 HRS WITH AN ISOLATED SHOWER OR TWO
IN AND AROUND TIST/TISX. AFT 30/17Z...SHRA/TSRA EXPECTED TO DEVELOP
ACROSS NW PR...RESULTING IN BRIEF MVFR CONDITIONS AT TJBQ THROUGH
ABOUT 30/21Z. WINDS MAINLY FROM THE SOUTHEAST AT 10-15 KT.
CLIMATE...SEPTEMBER 2012 AT THE SJU LUIS MUNOZ MARIN INTERNATIONAL
AIRPORT WILL END AS THE WARMEST SEPTEMBER ON RECORD. SEPTEMBER 2012 HAS NOW
MOVED INTO FIRST PLACE WITH AN AVG TEMP OF 85 DEGREES FAHRENHEIT
SO FAR. ANOTHER HOT DAY IS EXPECTED TODAY WITH TEMPERATURES POSSIBLY
IN THE LOW 90S WHICH COULD CHALLENGE TODAYS RECORD OF 94 DEGREES. IN
TERMS OF RAINFALL...SEPTEMBER 2012 WILL END AS AS THE SECOND DRIEST
SEPTEMBER ON RECORD WITH A TOTAL OF 1.66 INCHES OF RAIN SO FAR.
VERY LITTLE ADDITIONAL RAIN IS EXPECTED TODAY.
AT THE CYRIL E. KING AIRPORT IN ST. THOMAS...SEPTEMBER 2012 CURRENTLY RANKS
AS THE DRIEST SEPTEMBER ON RECORD WITH 0.92 INCHES OF RAIN. THE SECOND
DRIEST SEPTEMBER ON RECORD WAS IN 1986 WITH 1.08 INCHES AND THIRD WAS 1987
WITH 1.42 INCHES. VERY LITTLE ADDITIONAL RAIN IF ANY IS EXPECTED
TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 79 90 79 / 10 10 10 20
STT 89 80 89 80 / 20 20 20 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
25/06
Hazardous weather outlook, Sep 30, 5:14 AM AST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
514 AM AST SUN SEP 30 2012
AMZ710>745-PRZ001>013-010915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
514 AM AST SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-010915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
514 AM AST SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Lares
- When
- September 30, 1:16 PM AST to 1:52 PM AST
- Where
- Lares County, 4.44 mi NNE of Lares to 3.7 mi NNE of Lares
- Measured
- 0.5 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.328, -66.840
Hail was reported at the Cavernas Del Rio Camuy park.
Thunderstorm Wind, Lares
- When
- September 30, 1:52 PM AST
- Where
- Lares County, 4.97 mi NNE of Lares to 3.32 mi NNE of Lares
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 18.337, -66.843
At the Cavernas del Rio Camuy park, tarps were reported blown away, seven trees down and 40 people had to be taken into safe area.
Thunderstorm Wind, Camuy
- When
- September 30, 1:52 PM AST
- Where
- Camuy County, 4.98 mi SE of Camuy to 5.16 mi SSE of Camuy
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 18.364, -66.802
Three trees down along road PR-129 in Bayanes sector. Cars were damaged due to trees falling on them.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, September 30, 2012$60,000 · EF1 · 1 event
- Tornado and Damaging Wind in Mississippi, September 30, 2012$35,000 · EF1 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 201251 kt wind · 10 events
- Tornado and Hail in Nebraska, September 30, 2012EF0 · 4 events
- Heavy Rain in Florida, September 30, 20124 events
- Flash Flood and Heavy Rain in Arizona, September 30, 20122 events
- Damaging Winds in Texas, September 30, 201252 kt wind · 2 events
- Hail in Nebraska, September 30, 20121 in hail · 2 events
- Hail in Nebraska, September 30, 20121.75 in hail · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 30, 20121 event
- Damaging Wind in Kansas, September 30, 2012$100 · 52 kt wind · 1 event
- Hail in New Mexico, September 30, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414865, 414866, 414867.